CHAPEL HILL - When a young North Carolina father tried to boost his muscle development artificially, he had no idea he might put his 2-year-old son's health at risk, but that's just what he did.
The man slathered a cream containing the male hormone testosterone on
his arms and back for nearly a year, according to University of North Carolina
at Chapel Hill School of Medicine physicians who are warning the public to be
careful. As father and son roughhoused on a mat where the father exercised, the
child absorbed testosterone from the cream through his skin, the doctors found.
"Testing showed that the child had about twice as much testosterone in his bloodstream as the maximum level considered normal for his age," said Dr. Joseph D'Ercole, professor and chief of pediatric endocrinology at UNC-CH. "Other tests allowed us to rule out other causes of these signs of premature virilization."
A report describing the unusual case appears in the August issue of the journal Pediatrics. Besides D'Ercole, authors are Drs. Y. Miles Yu, Natavut Punyasavatsu and Deborah Elder, all fellows in pediatric endocrinology at UNC-CH.
Four months after being urged to stop the child's exposure to the testosterone cream, his parents took him back to the doctors for follow-up evaluation, D'Ercole said. Although his penis remained the same, his acne and pubic hair diminished dramatically, and his testosterone level returned to normal for his age.
"The main issue here is that testosterone and other anabolic steroids - male androgenic steroids - are out in the community now, and people are using them to build their muscles and strength," he said. "If children get hold of them they could face some significant problems."